Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

July 18, 2020Wilkes County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2020, 1:59 PM EDT for Wilkes County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 1:59 PM EDT (17:59 UTC)
Expired
Jul 18, 2020, 2:30 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Wind
40

County Wilkes County, GA

The radar

The Greer radar (KGSP), 117 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS82 KFFC 181759
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sat Jul 18 2020
 
GAZ038-039-181830-
Wilkes GA-Oglethorpe GA-
159 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 230 PM EDT...

At 158 PM EDT...a strong thunderstorm was over Norman, or 11 miles
south of Middleton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Tignall, Jacksons Crossroads, Mallorysville, Delhi and Norman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8278 3392 8289 3400 8290 3400 8288
      3398 8286 3398 8285 3399 8284 3397 8278
      3397 8275 3399 8272 3390 8266
TIME...MOT...LOC 1758Z 222DEG 3KT 3394 8278 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:53 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 18, 1:53 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
153 PM EDT Sat Jul 18 2020

.PREV DISCUSSION... /Issued 733 AM EDT Sat Jul 18 2020/

PREV DISCUSSION... /issued 312 AM EDT Sat Jul 18 2020/

SHORT TERM /Today through Sunday/...

After a largely benign afternoon and evening as far as convective
activity is concerned, showers have actually been more plentiful
into the overnight hours. Untapped energy is working in tandem with
the late arriving seabreeze front to allow for nocturnal convection
that should persist for a few more hours. Otherwise, a muggy night
out there with temps still in the upper 70s to around 80s at many
locations.

Mid and upper level ridge remains in place for today, largely over
North GA portions. Despite this position, moisture trapped beneath
the ridge will increase allowing for slightly higher pops along and
north of the I20 corridor. Warm temps aloft between -4C and -6C will
limit available energy for storms. CAPE values will only be on the
order of 2000 J/KG with mainly garden variety storms. Cannot rule
out an isolated severe storm given high values of Downdraft CAPE
this afternoon.

Pretty much the same story for Sunday as ridge maintains its control
over the area. If anything, temps aloft actually get a little warmer
but this will be offset slightly by the increased deep layer
moisture from the east and precipitable water increasing to over 2
inches. Will carry a small area of likely pops but otherwise mid
range chance pops and again favoring the North GA portion.

Deese

LONG TERM /Sunday Night through Friday/...

No significant changes to the extended forecast trends as the region
remains under weak upper ridging through the majority of the
forecast. Hot temperatures and diurnally favored convection expected
through the long-term forecast period. Medium-range models weaken
the surface ridging over the region next week with a weak frontal
boundary sagging into the area with better convective coverage
across north Georgia where moisture and instability also run a bit
higher. Models show some amplification of the overall upper-level
pattern by the end of next week, however still a fair bit of
variation concerning how far west the upper ridge retreats as it
amplifies.

Hot afternoon temperatures and ample low-level moisture will result
in elevated heat index values through the period. Will likely see
some areas approaching Heat Advisory levels through most of the
period, especially across central and eastern Georgia.

20

&&

.AVIATION...
18Z Update...
SHRA/TSRA popping up across the area and should see TAF sites
affected over the next few hours. Should see these showers continue
through Thu evening hours before diminishing after sunset. Will
see another round Sunday afternoon. Ceilings should be mainly VFR
except in and around SHRA/TSRA where you will see MVFR ceilings
this afternoon and Sunday afternoon. Winds will stay out of the W
to NW at 10kt or less. Will see some VRB gust in the 20-30kt range
in and around convective activity.

//ATL Confidence...18Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          95  73  94  74 /  50  30  40  20
Atlanta         93  75  92  75 /  40  30  40  20
Blairsville     88  68  85  69 /  50  30  60  30
Cartersville    94  73  93  74 /  40  30  40  20
Columbus        95  75  96  76 /  30  10  30  10
Gainesville     92  73  91  74 /  50  30  40  30
Macon           95  73  96  75 /  20  10  20  10
Rome            95  73  94  74 /  40  20  40  20
Peachtree City  93  73  93  74 /  40  20  40  20
Vidalia         96  73  96  75 /   5   5  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...01
Hazardous weather outlook, Jul 18, 11:48 AM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Sat Jul 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected, mainly during the
afternoon and evening. A few strong thunderstorms are possible with
strong, gusty winds, frequent lightning and locally heavy rain.

Heat index values of 97 to 104 degrees can be expected over much of
the area outside of the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

For Sunday and Monday, isolated to scattered thunderstorms are
expected across the area during the afternoon and evening hours. A
few strong storms are possible with strong, gusty winds, frequent
lightning, small hail and locally heavy rainfall.

For Tuesday through Friday, Scattered to numerous thunderstorms are
expected across the area. A few storms may be strong to severe with
damaging winds, frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.

In the hours before

Special weather statement, Jul 18, 1:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sat Jul 18 2020

GAZ038-039-181830-
Wilkes GA-Oglethorpe GA-
159 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 230 PM EDT...

At 158 PM EDT...a strong thunderstorm was over Norman, or 11 miles
south of Middleton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Tignall, Jacksons Crossroads, Mallorysville, Delhi and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8278 3392 8289 3400 8290 3400 8288
      3398 8286 3398 8285 3399 8284 3397 8278
      3397 8275 3399 8272 3390 8266
TIME...MOT...LOC 1758Z 222DEG 3KT 3394 8278

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:22 PM EDTSpecial Weather StatementFFCFloyd23 min
Jul 18, 2:30 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 18, 3:45 PM EDTSpecial Weather StatementFFCGordon30 min
Jul 18, 4:26 PM EDTSpecial Weather StatementFFCPaulding, Polk34 min
Jul 18, 4:41 PM EDTSevere Thunderstorm WarningFFCPaulding34 min
Jul 18, 4:51 PM EDTSpecial Weather StatementFFCFulton24 min
Jul 18, 5:01 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 18, 5:08 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton, Paulding41 min
Jul 18, 5:11 PM EDTSpecial Weather StatementFFCGwinnett34 min
Jul 18, 5:36 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Gwinnett39 min
Jul 18, 5:37 PM EDTSpecial Weather StatementFFCBarrow23 min
Jul 18, 6:08 PM EDTSpecial Weather StatementFFCBarrow37 min
Jul 18, 6:17 PM EDTSpecial Weather StatementFFCNewton28 min
Jul 18, 6:19 PM EDTFlash Flood WarningFFCBarrow, Gwinnett, Hall, Jackson4 hr
Jul 18, 6:34 PM EDTSpecial Weather StatementFFCNewton26 min
Jul 18, 6:46 PM EDTSpecial Weather StatementFFCCoweta29 min
Jul 18, 7:00 PM EDTSpecial Weather StatementFFCNewton30 min
Jul 18, 7:14 PM EDTSpecial Weather StatementFFCHeard31 min
Jul 18, 7:17 PM EDTSpecial Weather StatementFFCHenry28 min
Jul 18, 7:35 PM EDTSpecial Weather StatementFFCPutnam25 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.